What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 29, 7:37 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 29, 7:37 PM CST, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
837 PM CDT Wed Mar 29 2017
...SIGNIFICANT SEVERE WEATHER POSSIBLE LATE TONIGHT INTO THURSDAY...
.UPDATE...
Updated for evening discussion.
&&
.DISCUSSION...
Evening update:
Tornado watch #101 was issued a bit ago for mainly western zones
until 3 AM CDT. Numerous thunderstorms initiating late this
afternoon near the east TX/southwest LA border have gradually
evolved into two separate areas of convection this evening; one
area progressing northeast into the Arklamiss Delta and another
area hugging more closely to the LA coast. Relatively broad
forcing helping trigger these storms could set off more in the
watch area through late evening and the combination of wind shear
and instability is enough in the watch area to be concerned about
tornadoes. 00Z JAN sounding revealed steep lapse rates, but plenty
of dry air and capping above the surface to provide an impediment
for potent storms to easily transition east past the I-55
corridor. Activity has developed eastward into the region a little
faster than anticipated and our forecast and graphics have earlier
been updated to reflect observations and thinking through the
night. /BB/
Prior discussion below:
Tonight through Thursday night: The next 24-30 hours are expected
to be quite active across the region with multiple rounds of
severe weather possible. The main culprit will be an upper trough
currently over the Southern Plains swinging eastward into the mid
MS River Valley through the day tomorrow. The associated surface
low is currently situated over south Kansas and will track ENEward
into the Ohio Valley through tomorrow, dragging a cold front
across the region tomorrow. Two rounds of severe weather are
expected with this system - one late tonight through early
tomorrow morning and another from around midday tomorrow into the
early evening.
The initial round of storms, currently over the TX/LA border, is
being kicked off by a spoke of PVA/upper height falls pivoting
around the main upper low. Ahead of these storms across northeast
Louisiana, a rather favorable environment is expected to exist
later this evening, with deep layer shear of up to 50 kt, a 40-50
kt low level jet, mid level lapse rates around 7 C/km, 0-1 km SRH
of up to 100 m2/s2, and sufficient surface based instability with
SBCAPE of 500-1000 J/kg. Ongoing convection and available high-
res guidance suggests decent potential for supercells evolving
into more of a QLCS as they advance E/NE into the Delta later
tonight. Given the favorable environment in the western portion
of our forecast area, we have relatively high confidence in
severe weather overnight, with some potential for some instances
of sig severe (2"+ hail, a strong tornado) as well. Forecast 0-3
km shear vectors suggest the greatest damaging wind potential with
any bowing segments moving in a more SW to NE direction during
this time frame. This convection should lose steam by around
daybreak as it begins to outrun the best low level forcing and as
instability reaches it's nocturnal minimum.
A bit of a lull is expected during the mid/late morning hours as
remnant storms from overnight continue slowly eastward. This,
along with any significant development of coastal convection, will
present a potential limiting factor for redevelopment of storms
later in the day tomorrow. Nevertheless, new convection is
expected to initiate around midday somewhere between the MS River
and the I-55 corridor as renewed upper forcing moves across the
region and deep layer shear increases. It is possible these storms
will not initiate until the boundary reaches the I-55 area, so the
threat for additional severe weather west of this area (and
especially back into AR/LA) is very questionable tomorrow. Farther
south, instability may be increasingly limited by convection
earlier in the day, so uncertainty increases south of the I-20
corridor. The storms that do develop with likely need some time to
percolate before reaching severe thresholds as they move
eastward, suggesting the greatest potential for severe storms in
our CWA with this second round will be around the Golden Triangle
area (with perhaps greater potential north and east of the area).
Once again, relatively steep mid level lapse rates are forecast
across much of the area, suggesting the potential for large hail.
In addition, weak to moderate instability and a respectable low
level jet portends the potential for damaging winds. The greatest
low level helicity is forecast to pull out of the area by early in
the afternoon, so the window for greater tornado potential may be
somewhat limited with the second round of storms.
To reiterate, there is considerable uncertainty surrounding the
second round of storms, and there's a decent chance that some
parts of our area may not be impacted. However, it is worthwhile
for everyone to keep checking the latest forecasts, because there
is the potential for a significant severe weather threat where
storms do develop.
Storms are expected to exit the area by mid evening, with rain
mostly out of the forecast area by midnight. Somewhat cooler air
will filter in overnight. /DL/
Friday through next Wednesday:
As Thursday's system pushes off to the east, quiet weather will
prevail as surface high pressure builds over the region on Friday
and Saturday. High temps will return into the 80s while lows
increase again into the 60s.
During the weekend timeframe, a trough over the Four Corners region
will travel eastward and into the Plains. As a surface low begins to
deepen Sunday, impulses of energy rotating around the closed low
will begin to affect our region beginning on Sunday. Surges of
moisture associated with a low level jet may bring inches of
rainfall to southern Louisiana and Mississippi Sunday into Monday.
Models are in a bit of disagreement about the total rainfall amounts
but agree that there will be plenty of moisture being pushed into
the region. PW values increase to 2+ inches. Dewpoints will be in
the upper 60s Sunday night into Monday. WPC has QPF amounts as high
as 5.5 inches bullseyed in south Mississippi in the day 4/5
timeframe. A limited risk, therefore, has been added to the HWO for
flooding and in order to keep things simple in light of the current
severe risks, just a note about flooding has been added to the
Graphicast. This will certainly need to be adjusted as time
approaches. As to severe weather, a limited risk will remain
possible with strong winds aloft and favorable instability profiles
suggesting organized severe storms.
This system will push out gradually late Monday night through
Tuesday. A closed low sweeping through the plains next Wednesday
will drag a cold front through our region. This will bring another
round of storms to part of the area. /10/
&&
.AVIATION...
00Z TAF discussion:
Main concern through tomorrow regarding aviation with be the risk
of thunderstorms, starting later tonight at GLH/GWO/HKS/JAN. Main
threat of storms will likely hold off until early to midday
tomorrow at CBM/GTR/NMM/MEI/PIB/HBG. Any storms through this
period will have the risk of being severe and producing high winds
and hail (and of course significant turbulence aloft in the
vicinity of the storms). Expect surface winds ahead of storms
tonight to generally blow from the south at 10 to 15 mph with
potential gusts up to 25 mph. These south winds will continue
tomorrow with winds disrupted in and around thunderstorms. brief IFR
to LIFR conditions will be possible within storms with mainly MVFR
ceilings on tap starting late this evening and going into at least early
tomorrow at most sites. /BB/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 65 78 53 79 / 71 68 34 3
Meridian 67 78 54 80 / 22 60 60 3
Vicksburg 65 76 52 81 / 80 56 14 2
Hattiesburg 67 78 55 82 / 37 61 45 2
Natchez 66 76 54 81 / 83 54 12 1
Greenville 63 73 50 76 / 80 56 12 3
Greenwood 67 75 50 76 / 74 78 21 3
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
10/DL/BB
Hazardous weather outlook, Mar 29, 3:20 PM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
420 PM CDT Wed Mar 29 2017
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034-035-040>042-
047-053-059-060-302130-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Washington-Humphreys-Issaquena-Sharkey-Yazoo-Warren-
Claiborne-Jefferson-Adams-
420 PM CDT Wed Mar 29 2017
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and western Mississippi.
.DAY ONE...Tonight and Thursday
SEVERE THUNDERSTORMS
THREAT...Enhanced overnight, then marginal on Thursday
TIMING...Tonight through midday Thursday
Severe storms are expected to move in late tonight, especially
after 9 PM, lasting through around daybreak. Damaging wind gusts,
golfball size hail, and tornadoes will be possible with any
severe storm. A strong tornado will be possible.
(www.weather.gov/images/jan/graphicast/image1.png)
Strong to severe storms may redevelop late Thursday morning with
the severe weather threat ending during the afternoon.
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
Severe thunderstorms capable of damaging wind gusts, hail to the
size of quarters, and a few tornadoes will again be possible late
Sunday into Monday. Heavy rainfall which may result in flooding is
possible during this time frame as well.
(www.weather.gov/images/jan/graphicast/image4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Thursday and Sunday through Sunday night.
MSZ027-032-036>038-043>045-050-302130-
Carroll-Choctaw-Holmes-Attala-Winston-Madison MS-Leake-Neshoba-
Scott-
420 PM CDT Wed Mar 29 2017
This hazardous weather outlook is for portions of central
Mississippi.
.DAY ONE...Tonight and Thursday
SEVERE THUNDERSTORMS
THREAT...Slight early Thursday morning, Enhanced Thursday
afternoon
TIMING...Early Thursday morning through Thursday afternoon
Severe storms are possible after 2 AM Thursday morning. Damaging
wind gusts, quarter size hail, and a few tornadoes will be
possible.
(www.weather.gov/images/jan/graphicast/image1.png)
Severe storms will redevelop around midday Thursday, with the
severe weather threat ending by late afternoon. Damaging winds,
quarter size hail, and tornadoes are expected.
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
Heavy rainfall which may result in flooding is possible late
Sunday into Monday.
(www.weather.gov/images/jan/graphicast/image4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
night and tonight through Thursday night.
MSZ026-028>030-033-302130-
Grenada-Montgomery-Webster-Clay-Oktibbeha-
420 PM CDT Wed Mar 29 2017
This hazardous weather outlook is for the Grenada area and the
Golden Triangle.
.DAY ONE...Tonight and Thursday
SEVERE THUNDERSTORMS
THREAT...Slight early Thursday morning, Moderate Thursday
afternoon
TIMING...Early Thursday morning through early Thursday evening
Severe storms are possible after 4 AM Thursday morning, mainly for
areas west of Eupora. Damaging wind gusts, quarter size hail, and
a few tornadoes will be possible.
(www.weather.gov/images/jan/graphicast/image1.png)
Severe storms will redevelop early Thursday afternoon, with a
greater potential for severe weather. Damaging winds, hail larger
than golf ball size, and tornadoes are expected. Strong tornadoes
are possible. The severe weather threat will diminish during the
early evening hours.
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
Heavy rainfall which may result in flooding is possible late
Sunday into Monday.
(www.weather.gov/images/jan/graphicast/image4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
night and tonight through Thursday night.
MSZ031-302130-
Lowndes-
420 PM CDT Wed Mar 29 2017
This hazardous weather outlook is for Lowndes County, Mississippi.
.DAY ONE...Tonight and Thursday
SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Thursday afternoon through early evening
Severe storms are expected to develop Thursday afternoon.
Damaging winds, hail larger than golf ball size, and tornadoes
are expected. Strong tornadoes are possible. The severe weather
threat will diminish during the early evening hours.
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
Heavy rainfall which may result in flooding is possible late
Sunday into Monday.
(www.weather.gov/images/jan/graphicast/image4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
night and Thursday through Thursday night.
MSZ039-046-051-052-302130-
Noxubee-Kemper-Newton-Lauderdale-
420 PM CDT Wed Mar 29 2017
This hazardous weather outlook is for portions of east central
Mississippi.
.DAY ONE...Tonight and Thursday
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Thursday afternoon and evening
Severe storms are expected from Thursday afternoon through
Thursday evening. Damaging winds, quarter size hail, and
tornadoes are expected.
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
Heavy rainfall which may result in flooding is possible late
Sunday into Monday.
(www.weather.gov/images/jan/graphicast/image4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
night and Thursday through Thursday night.
MSZ048-054-061-062-302130-
Hinds-Copiah-Franklin MS-Lincoln-
420 PM CDT Wed Mar 29 2017
This hazardous weather outlook is for portions of central
Mississippi.
.DAY ONE...Tonight and Thursday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Early Thursday morning and again Thursday afternoon
Severe storms are possible after 2 AM Thursday morning. Damaging
wind gusts, quarter size hail, and a few tornadoes will be
possible.
(www.weather.gov/images/jan/graphicast/image1.png)
Severe storms will redevelop around midday Thursday, with the
severe weather threat ending by late afternoon. Damaging winds,
quarter size hail, and tornadoes are possible.
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
Heavy rainfall which may result in flooding is possible late
Sunday into Monday.
(www.weather.gov/images/jan/graphicast/image4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
night and tonight through Thursday.
MSZ049-055-056-063>065-072-302130-
Rankin-Simpson-Smith-Lawrence-Jefferson Davis-Covington-Marion-
420 PM CDT Wed Mar 29 2017
This hazardous weather outlook is for portions of central and
southeast Mississippi.
.DAY ONE...Tonight and Thursday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Thursday afternoon and evening
Severe storms are possible after daybreak Thursday morning,
mainly for areas west of Columbia to Collins line. Damaging wind
gusts will be the main threat with these storms.
(www.weather.gov/images/jan/graphicast/image1.png)
Severe storms are possible Thursday afternoon and evening.
Damaging winds, quarter size hail, and tornadoes are possible.
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
Heavy rainfall which may result in flooding is possible late
Sunday into Monday.
(www.weather.gov/images/jan/graphicast/image4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
night and tonight through Thursday.
DL
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
www.weather.gov/jan/safe
Latest Weather Briefing...
www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
www.spc.noaa.gov/
Meso Analysis...
www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
www.spc.noaa.gov/products/outlook/
Storm Reports...
www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Mar 29, 6:55 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
755 PM CDT WED MAR 29 2017
LAZ015-023-300145-
Richland LA-Franklin LA-
755 PM CDT WED MAR 29 2017
...A STRONG THUNDERSTORM WILL AFFECT RICHLAND AND NORTHWESTERN
FRANKLIN PARISHES UNTIL 845 PM CDT...
At 754 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles south of Buckner, or 9 miles northeast of Columbia, moving
northeast at 45 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Buckner around 800 PM CDT.
Alto around 805 PM CDT.
Mangham and Archibald around 810 PM CDT.
Rayville around 815 PM CDT.
Holly Ridge around 820 PM CDT.
Warden around 830 PM CDT.
Other locations impacted by this storm include Baskin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 300 AM CDT for northeastern
Louisiana.
LAT...LON 3262 9168 3262 9166 3267 9163 3267 9160
3258 9159 3258 9145 3256 9143 3253 9147
3249 9149 3245 9148 3214 9189 3217 9190
3218 9194 3217 9198 3220 9198 3219 9201
3221 9199 3225 9199 3228 9200 3228 9203
TIME...MOT...LOC 0054Z 224DEG 54KT 3220 9197
bybLocal storm report, Mar 29, 8:29 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
929 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND DMG LAKE PROVIDENCE 32.80N 91.18W
03/29/2017 EAST CARROLL LA LAW ENFORCEMENT
POWER LINE DOWN AT INTERSECTION OF 2ND AND
MILLIKIN STREET. .
&&
NWS JACKSON MS
IRIS SYSTEMLocal storm report, Mar 29, 8:36 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
936 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 4 WNW RAYVILLE 32.49N 91.82W
03/29/2017 RICHLAND LA LAW ENFORCEMENT
2 TREES DOWN ON HWY 133 .
&&
NWS JACKSON MS
IRIS SYSTEMNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688086, 688089, 690241, 688092, 688093, 688094, 688095, 689766, 688097, 688096, 688098, 688099, 688106, 690240, 688108, 688110, 688111, 690221, 688116, 688119, 690222, 690237.